Sweet syndrome associated with differentiation syndrome in a patient with acute promyelocytic leukemia – a case report and review of literature


Sweet syndrome associated with differentiation syndrome in a patient with acute promyelocytic leukemia – a case report and review of literature

Mohammad A. Abdulla1, Mohamed A Yassin1, Anil Ellahi1, Shehab F. Mohamed1, Halima Elomri1, Nancy Kassem2, Deena Mudawi1, Sonia Allouch3

1Department of Medical Oncology, Hematology Section, National Center for Cancer Care and Research, Hamad Medical Corporation; 2Department of Pharmacy, National Center for Cancer Care and Research, Hamad Medical Corporation; 3Weill Cornell Medicine in Qatar, Qatar Foundation


International-Journal-of-Case-Reports-2d code

Sweet Syndrome (SS) (acute febrile neutrophilic dermatosis) is an inflammatory disorder characterized by the appearance of painful, edematous, and erythematous papules, plaques, or nodules on the skin. It might also cause fever and internal organs’ involvement. There are three clinical settings in which SS has been described: classical or idiopathic, malignancy-associ¬ated and drug-induced. (1) SS is described in patients with acute promyelocytic leukemia (APL), and is a rare side effect of all-trans retinoic acid (ATRA), which causes differentiation of promyelocytes and used in therapy of APL. ATRA may also cause Differentiation Syndrome (DS), previously called retinoic acid syndrome, and there is overlap with SS. (2)
There is a limited number of case reports describing SS in association with DS. We present here a case of SS associated with DS in a patient with APL treated with ATRA.


Keywords: Sweet syndrome, differentiation syndrome, acute promyelocytic leukemia, case report


Free Full-text PDF


How to cite this article:
Mohammad A. Abdulla, Mohamed A Yassin, Anil Ellahi, Shehab F. Mohamed, Halima Elomri, Nancy Kassem, Deena Mudawi, Sonia Allouch. Sweet syndrome associated with differentiation syndrome in a patient with acute promyelocytic leukemia- a case report and review of literature. International Journal of Case Reports, 2018 3:51. DOI:10.28933/ijcr-2018-11-2505


References:

1. Raza S, Kirkland RS, Patel AA, Shortridge JR, Freter C. Insight in-to Sweet’s syndrome and associated-malignancy: a review of the current litera-ture. Int J Oncol. 2013 May;42(5):1516-22. doi: 10.3892/ijo.2013.1874. Epub 2013 Mar 28.
2. Tallman MS, Altman JK. How I treat acute promyelocytic leukemia. Blood. 2009 Dec 10;114(25):5126-35. doi: 10.1182/blood-2009-07-216457.
3. Montesinos P, Bergua JM, Vellenga E, Rayón C, Parody R, de la Serna J, León A, Esteve J, Milone G, Debén G, Rivas C, González M, Tormo M, Díaz-Mediavilla J, González JD, Negri S, Amutio E, Brunet S, Lowenberg B, Sanz MA. Differentiation syndrome in patients with acute promyelocytic leukemia treated with all-trans retinoic acid and anthracycline chemotherapy: characteristics, out-come, and prognostic factors. Blood. 2009 Jan 22;113(4):775-83. doi: 10.1182/blood-2008-07-168617. Epub 2008 Oct 22.
4. Rego EM, De Santis GC. Differentiation syndrome in promyelocytic leukemia: clinical presentation, pathogenesis and treatment. Mediterr J Hematol Infect Dis. 2011; 3(1): e2011048. Published online 2011 Oct 24. doi: 10.4084/MJHID.2011.048
5. Solano-López G, Llamas-Velasco M, Concha-Garzón MJ, Daudén E. Sweet syndrome and differentiation syndrome in a patient with acute promyelocytic leukemia. World J Clin Cases. 2015 Feb 16; 3(2): 196–198. Published online 2015 Feb 16. doi: 10.12998/wjcc.v3.i2.196
6. Yan ZS, Li DP, Jiang EL, Zhou CL, Liu EB, Chen HS, Feng SZ, Han MZ. Devel-opment of Sweet syndrome in an acute promyelocyte leukemia patient during treatment with all-trans retinoic acid–case report and literature review. Zhong-hua Xue Ye Xue Za Zhi. 2007 Jul;28(7):462-5.
7. Takada S, Matumoto K, Sakura T, Shiozaki H, Miyawaki S. Sweet’s syndrome followed by retinoic acid syndrome during the treatment of acute promyelocytic leukemia with all-trans retinoic acid. Int J Hematol. 1999 Jul;70(1):26-9.
8. Astudillo L, Loche F, Reynish W, Rigal-Huguet F, Lamant L, Pris J. Sweet’s syn-drome associated with retinoic acid syndrome in a patient with promyelocytic leukemia. Ann Hematol. 2002 Feb;81(2):111-4. Epub 2002 Jan 10.
9. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981 Aug;30(2):239-45.